Alert archive / Arizona / Wind Advisories in 2020

Wind Advisory 5, NWS Flagstaff, AZ

May 17, 2020Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at May 17, 2020, 2:16 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 18, 2020, 12:00 PM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 17, 2020, 2:16 PM MST (21:16 UTC)
In effect from
May 18, 2020, 12:00 PM MST
Expired
May 18, 2020, 6:00 PM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2279 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

331 
WWUS75 KFGZ 172116
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
216 PM MST Sun May 17 2020

AZZ007-009-012-013-015-039-040-181130-
/O.NEW.KFGZ.WI.Y.0005.200518T2000Z-200519T0000Z/
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Valle, Keams Canyon, Kaibito, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, Flagstaff,
Williams, Munds Park, Navajo N.M., Dilkon, and Kykotsmovi
216 PM MST Sun May 17 2020

...WIND ADVISORY IN EFFECT FROM 1 PM TO 5 PM MST MONDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Coconino Plateau area including Valle, Northeast
  Plateaus and Mesas including Keams Canyon, Kaibito, Dilkon, and
  Kykotsmovi, Little Colorado River Valley in Coconino and Navajo
  Counties including Tuba City, Winslow, Holbrook, Snowflake,
  Western Mogollon Rim including Doney Park and Wupatki N.M, and
  the Black Mesa Area.
 
* WHEN...From 1 PM to 5 PM MST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing dust is possible which will make
  travel even more difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
4 follow-up statements
128 
WWUS75 KFGZ 181009
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
309 AM MST Mon May 18 2020

AZZ007-009-012-013-015-039-040-181830-
/O.EXT.KFGZ.WI.Y.0005.200518T1900Z-200519T0100Z/
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Valle, Keams Canyon, Kaibito, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, Flagstaff,
Williams, Munds Park, Navajo N.M., Dilkon, and Kykotsmovi
309 AM MST Mon May 18 2020

...WIND ADVISORY NOW IN EFFECT FROM NOON TODAY TO 6 PM MST THIS
EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of northern and central Arizona from the 
  Mogollon Rim north and northeast.

* WHEN...From noon today to 6 PM MST this evening.

* IMPACTS...Gusty winds could move unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Localized blowing dust and sand is
  possible, mainly across the lower elevations north of the 
  Mogollon Rim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
732 
WWUS75 KFGZ 181826
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1126 AM MST Mon May 18 2020

AZZ007-009-012-013-015-039-040-190100-
/O.CON.KFGZ.WI.Y.0005.200518T1900Z-200519T0100Z/
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Valle, Keams Canyon, Kaibito, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, Flagstaff,
Williams, Munds Park, Navajo N.M., Dilkon, and Kykotsmovi
1126 AM MST Mon May 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of northern and central Arizona from the 
  Mogollon Rim north and northeast.

* WHEN...From noon today to 6 PM MST this evening.

* IMPACTS...Gusty winds could move unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Localized blowing dust and sand is 
  possible, mainly across the lower elevations north of the 
  Mogollon Rim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
279 
WWUS75 KFGZ 182106
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
206 PM MST Mon May 18 2020

AZZ007-009-012-013-015-039-040-200200-
/O.NEW.KFGZ.WI.Y.0006.200519T1800Z-200520T0200Z/
/O.CON.KFGZ.WI.Y.0005.000000T0000Z-200519T0100Z/
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Valle, Keams Canyon, Kaibito, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, Flagstaff,
Williams, Munds Park, Navajo N.M., Dilkon, and Kykotsmovi
206 PM MST Mon May 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MST TUESDAY...

* WHAT...Today, south to southwest winds 20 to 25 mph with gusts
  up to 45 mph. For Tuesday, south to southwest winds 25 to 30 
  mph with gusts up to 55 mph expected.

* WHERE..Portions of northern and central Arizona from the 
  Mogollon Rim north and northeast.

* WHEN...Until 6 PM MST this evening. On Tuesday, from 11 AM to 7 PM
  MST.

* IMPACTS...Winds this strong can make driving difficult,
  especially for high profile vehicles. In addition, gusty winds
  could blow around unsecured objects.

* ADDITIONAL DETAILS...Localized blowing dust and sand is
  possible, mainly across the lower elevations north of the
  Mogollon Rim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ004>006-008-010-011-014-016-038-200200-
/O.NEW.KFGZ.WI.Y.0006.200519T1800Z-200520T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Yavapai County Mountains-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-Oak Creek and Sycamore Canyons-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Prescott, Seligman, 
Ash Fork, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado,
St. Johns, Springerville, Heber, Happy Jack, Forest Lakes, 
and Sedona
206 PM MST Mon May 18 2020

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MST TUESDAY...

* WHAT...South to southwest winds 25 to 30 mph with gusts up to 
  50 mph expected.

* WHERE...The mountains of Yavapai County and the Mogollon Rim
  northward to the Utah border and areas east to the New Mexico 
  border.

* WHEN...From 11 AM to 7 PM MST Tuesday.

* IMPACTS...Winds this strong can make driving difficult,
  especially for high profile vehicles. In addition, gusty winds
  could blow around unsecured objects.

* ADDITIONAL DETAILS...Localized blowing dust and sand is 
  possible, mainly across the lower elevations north of the 
  Mogollon Rim..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
053 
WWUS75 KFGZ 190054
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
554 PM MST Mon May 18 2020

AZZ007-009-012-013-015-039-040-191200-
/O.EXP.KFGZ.WI.Y.0005.000000T0000Z-200519T0100Z/
/O.CON.KFGZ.WI.Y.0006.200519T1800Z-200520T0200Z/
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Valle, Keams Canyon, Kaibito, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, Flagstaff,
Williams, Munds Park, Navajo N.M., Dilkon, and Kykotsmovi
554 PM MST Mon May 18 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
TUESDAY...
...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE..Portions of northern and central Arizona from the 
  Mogollon Rim north and northeast.

* WHEN...From 11 AM to 7 PM MST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Localized blowing dust and sand is
  possible, mainly across the lower elevations north of the
  Mogollon Rim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ004>006-008-010-011-014-016-038-191200-
/O.CON.KFGZ.WI.Y.0006.200519T1800Z-200520T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Yavapai County Mountains-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-Oak Creek and Sycamore Canyons-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Prescott, Seligman, 
Ash Fork, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado,
St. Johns, Springerville, Heber, Happy Jack, Forest Lakes, 
and Sedona
554 PM MST Mon May 18 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
TUESDAY...

* WHAT...South to southwest winds 25 to 30 mph with gusts up to 
  50 mph expected.

* WHERE...The mountains of Yavapai County and the Mogollon Rim 
  northward to the Utah border and areas east to the New Mexico 
  border.

* WHEN...From 11 AM to 7 PM MST Tuesday.

* IMPACTS...Winds this strong can make driving difficult, 
  especially for high profile vehicles. In addition, gusty winds 
  could blow around unsecured objects.

* ADDITIONAL DETAILS...Localized blowing dust and sand is 
  possible, mainly across the lower elevations north of the 
  Mogollon Rim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at May 17, 9:28 AM MST, 4 hours 48 minutes earlier.

Area forecast discussion, May 17, 9:28 AM MST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
928 AM MST Sun May 17 2020

.SYNOPSIS...A strong, late season low pressure system will bring
windy conditions to Arizona Sunday through Tuesday, the windiest
weather is set for Tuesday. A brief cool down will also occur on
Tuesday and Wednesday, before warmer weather and less wind
develops Wednesday and Thursday. Windy weather is expected again
late in the week and into next weekend.

&&

.UPDATE...Southwest winds have begun to increase over northern
Arizona both at the surface and aloft. This is in response to a
large area of low pressure off the Pacific Northwest Coast moving
towards our area. Current forecast is on track for the windy to
very windy conditions through Tuesday.

&&

.PREV DISCUSSION /420 AM MST/...A deep upper low approaching the
northern California coastline remains on track to bring a series
of windy days to much of Arizona. Warm conditions remain today
and Monday as a ridge axis develops to our east, but winds begin
as early as this afternoon.

Expect southwest winds ranging from 10 to 20 mph, with gusts
around 30 mph this afternoon.

Expect southwest winds ranging from 15 to 25 mph, with gusts
around 40 mph by Monday afternoon.

Expect southwest winds ranging from 20 to 30 mph, with gusts from
35 to 50 mph by Tuesday afternoon.

Winds will peak Tuesday as the low moves onshore and then into the
Great Basin Tuesday night. A potent dry cold front and crashing
surface pressures in eastern Utah will aid the development of
locally strong winds north of the Mogollon Rim. Headlines will
likely be needed Tuesday, we are holding off for Monday.

A dry boundary layer today and Monday will also contribute to
potentially critical fire weather conditons. A Fire Weather Watch
has been issued for portions of northern Arizona for Monday, when
the best combination of winds, low Rh and fire danger coexist. Rh
values will likely be higher on Tuesday, due to the arrival of
colder air.

Considerably less wind and a warming trend develop Wednesday and
Thursday, in the wake of the dry cold front. However, this will be
short-lived, as another trough enters the Great Basin late in the
week and next weekend, bringing more wind and some cooling.

&&

.AVIATION...For the 18Z package...VFR conditions will prevail for
the next 24 hours. Winds today will be southwest at 10-20g20-30 kts
before becoming 5-10 kts after 02Z Monday. Winds will begin to
increase again after 16Z Monday. Expect periods of low level wind
shear tonight after 06Z at high country terminals. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Dry conditions, breezy southwest winds and warm
daytime temperatures will occur today. Southwesterly winds will be
stronger Monday. A Fire Weather Watch remains in place from 11 AM
- 8 PM MST Monday for possible Red Flag conditions.

.Tuesday through Thursday...The strongest winds of the week will
occur Tuesday with near-critical fire weather conditions.
Temperatures will cool about 10 degrees Wednesday. Dry conditions
continue through Thursday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Fire Weather Watch from Monday morning through Monday evening
FOR AZZ104-106-107-109-139-140.

&&

PUBLIC...MAS/Peterson
AVIATION...NL
FIRE WEATHER...NL

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:58 AM MSTFire Weather WatchFGZApache, Coconino, Navajo11 hr
May 17, 2:01 PM MSTFire Weather WatchFGZApache, Coconino, Navajo24 hr
May 17, 2:01 PM MSTRed Flag WarningFGZApache, Coconino, Navajo30 hr

Nearby

Wind Advisories in Arizona, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.